Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS Memphis, TN

October 18, 2007Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2007, 6:03 PM CDT for Dunklin County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 6:03 PM CDT (23:03 UTC)
Expired
Oct 18, 2007, 6:45 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Dunklin County, MO

The radar

The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 6:25 PM CDTTSTM WND DMGSenath, MOTRAINED SPOTTER REPORTS WIND GUST IN EXCESS OF 60 MPH
Oct 18, 6:30 PM CDTTSTM WND DMGSenath, MOTREES AND POWER LINES DOWN...ROOFS BLOWN OFF SEVERAL BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 182304
SVRMEG
MOC069-182345-
/O.NEW.KMEG.SV.W.0178.071018T2303Z-071018T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 645 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  CARDWELL...OR ABOUT 6 MILES NORTH OF MONETTE...AND MOVING NORTHEAST
  AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARBYRD...HORNERSVILLE...SENATH AND KENNETT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3634 8997 3611 8996 3599 9016 3599 9038
      3610 9032 3612 9026 3617 9022 3620 9014
      3625 9012
TIME...MOT...LOC 2303Z 233DEG 39KT 3601 9031

$$
1 follow-up statement
000 
WWUS54 KMEG 182342
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT THU OCT 18 2007

MOC069-182352-
/O.EXP.KMEG.SV.W.0178.000000T0000Z-071018T2345Z/
DUNKLIN MO-
642 PM CDT THU OCT 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DUNKLIN COUNTY WILL
EXPIRE AT 645 PM CDT...

AT 642 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3634 8997 3611 8996 3599 9016 3599 9038
      3610 9032 3612 9026 3617 9022 3620 9014
      3625 9012
TIME...MOT...LOC 2342Z 233DEG 39KT 3626 8989

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:57 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 18, 1:57 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT THU OCT 18 2007

.DISCUSSION...

SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON INTO TONIGHT. A
POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE INTO THE
MIDSOUTH BEGINNING LATE THIS AFTERNOON AND WILL CONTINUE TO PUSH
EAST THROUGH THE OVERNIGHT HOURS. CLOUDS HAVE SCATTERED OUT THIS
AFTERNOON ALLOWING FOR ABUNDANT SUNSHINE TO WARM TEMPERATURES INTO
THE MID 80S AT THIS HOUR. CAPE VALUES ARE ALREADY IN THE 2000-2500
J/KG RANGE WITH HELICITY AROUND 250 M2/S2. JUST WAITING FOR
INITIATION TO OCCUR WHICH CURRENT THINKING WILL BE AROUND 4 PM CDT
OR SO. THIS IS WHEN THE STRONG UPPER LEVEL JET WILL SWING INTO THE
AREA AND PROVIDE THE FORCING TO INITIATE SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO GO SEVERE QUICKLY WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. SYSTEM SHOULD CLEAR AREA BY LATE TONIGHT
ENDING CHANCES FOR RAIN AND SEVERE WEATHER FOR THAT MATTER.

FRIDAY THROUGH THE WEEKEND...HIGH PRESSURE WILL BUILD INTO THE
MIDSOUTH ALLOWING COOLER AND DRIER AIR TO FILTER INTO THE REGION.
SKIES WILL BE CLEAR TO MOSTLY CLEAR DURING THIS TIME PERIOD. EXPECT
HIGHS WILL BE IN THE MID 70S TO AROUND 80 DEGREES WITH LOWS IN THE
MID 40S TO MID 50S.

SUNDAY NIGHT INTO MONDAY...ANOTHER COLD FRONT WILL MOVE INTO THE CWA
BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. THE FRONT
WILL MOVE QUICKLY AND SHOULD BE OUT OF THE AREA BY NOON MONDAY.

MONDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD...HIGH PRESSURE
WILL REBUILD INTO THE CWA AND BRING MUCH COOLER TEMPERATURES AND
DRIER AIR INTO THE REGION. EXPECT HIGHS ONLY IN THE 60S ON TUESDAY
WARMING TO THE UPPER 60S TO LOWER 70S. LOWS WILL BE IN THE 40S AND
50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  77  53  83 /  30  10   0   0
MKL  57  74  46  80 /  60  10   0   0
JBR  55  76  51  81 /  10   0   0   0
TUP  63  78  47  81 /  60  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Oct 18, 5:42 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT THU OCT 18 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
542 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A POTENT UPPER LEVEL DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL
CONTINUE TO MOVE THROUGH THE MIDSOUTH THROUGH THE NIGHT. THE
UNSTABLE ATMOSPHERE AHEAD OF THE DISTURBANCE WILL HELP TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF THE
MISSISSIPPI RIVER. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS FROM THESE STORMS. HOWEVER...ISOLATED TORNADOES WILL ALSO
BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR FROM HEAVIER
THUNDERSTORMS. THE BEST TIMING FOR SEVERE STORMS WILL OCCUR FROM 6 PM
CDT TO MIDNIGHT CDT.

THERE IS A MODERATE RISK FOR SEVERE STORMS FOR PORTIONS OF
NORTHEAST ARKANSAS...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
THIS IS INCLUDES AREAS NORTHEAST OF A LINE FROM WALNUT RIDGE
ARKANSAS TO BOLIVAR TENNESSEE...INCLUDING THE CITIES OF JONESBORO
ARKANSAS...JACKSON TENNESSEE...DYERSBURG TENNESSEE...PARIS
TENNESSEE AND CARUTHERSVILLE MISSOURI. ELSEWHERE ACROSS THE
MIDSOUTH...THERE IS A SLIGHT RISK FOR SEVERE STORMS. PLEASE STAY
TUNED FOR POSSIBLE WATCHES AND WARNINGS BEGINNING LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT..

In the hours before

Local storm report, Oct 18, 1:27 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      5 S JONESBORO           35.75N 90.69W
10/17/2007                   CRAIGHEAD          AR   TRAINED SPOTTER

            FLASH FLOODING REPORTED ON HIGHWAY 1 SOUTH IN CARY.

0835 PM     TSTM WND DMG     3 N PALESTINE           35.01N 90.90W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING COUNTY ROAD 130. CAMPERS AND
            TRAMPOLINES TOSSED AROUND AS WELL.

0840 PM     TSTM WND DMG     3 E COLT                35.13N 90.76W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING HIGHWAY 306-EAST.

0915 PM     TSTM WND DMG     3 NNW COAHOMA           34.41N 90.54W
10/17/2007                   COAHOMA            MS   EMERGENCY MNGR

            6 OR 7 TREES DOWN IN A PECAN ORCHARD

0955 PM     TSTM WND DMG     2 S OLIVE BRANCH        34.93N 89.83W
10/17/2007                   DESOTO             MS   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN NEAR HWY 305 AND COLLEGE STREET

0959 PM     TSTM WND DMG     2 SE OLIVE BRANCH       34.93N 89.80W
10/17/2007                   DESOTO             MS   NWS EMPLOYEE

            6 TO 8 INCH DIAMETER TREE LIMBS FELL INTO HOUSE CAUSING
            STRUCTURAL DAMAGE. SOME LIMBS 30 FEET IN LENGTH. DAMAGE
            TO 80 FEET OF PRIVACY FENCING. ESTIMATE TSTM WIND GUST
            MINIMUM 60 MILES AN HOUR

1030 PM     TSTM WND DMG     4 NNE PIPERTON          35.08N 89.60W
10/17/2007                   FAYETTE            TN   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF HWY 196 AND RALEIGH
            LAGRANGE

1100 PM     TSTM WND DMG     HERNANDO                34.83N 89.99W
10/17/2007                   DESOTO             MS   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF BYHALIA AND JAYBIRD
            ROAD.

1100 PM     TSTM WND DMG     10 N SOMERVILLE         35.38N 89.35W
10/17/2007                   FAYETTE            TN   PUBLIC

            NUMEROUS TREES DOWN IN NORTHERN FAYETTE COUNTY ON YUM YUM
            ROAD.

1130 PM     TSTM WND DMG     MERCER                  35.48N 89.03W
10/17/2007                   MADISON            TN   POST OFFICE

            TREES DOWN ON POWERLINES ON MIDGET ROAD IN MERCER.

1214 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   EMERGENCY MNGR

            UP TO 2 FEET OF WATER AT INTERSECTION OF HENDERSON AND
            RIDGECREST ROADS ESTMTD 2.25 INCHES OF RAIN IN 45
            MINUTES. OTHER STREETS FLOODED NEARBY.

1220 AM     HEAVY RAIN       JACKSON                 35.63N 88.83W
10/18/2007  E0.00 INCH       MADISON            TN   TRAINED SPOTTER

            2.09 INCHES OF RAINFALL IN PAST 55 MINUTES

1250 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   TRAINED SPOTTER

            ASHCROFT ROAD FLOODED AND HEAVY RAIN FALLING

0145 AM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
10/18/2007                   RANDOLPH           AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNS ON HWY 67 IN THE CITY...ALSO
            TREES ACROSS THE HIGHWAY AT TOWNSEND LANE AND HWY 67.

&&

TAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 11:15 AM CDTWind AdvisoryMEGDunklin, Pemiscot7 hr
Oct 18, 5:59 PM CDTSevere Thunderstorm WarningMEGDunklin31 min
Oct 18, 6:33 PM CDTSevere Thunderstorm WarningMEGPemiscot42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.